Winter Storm, Huron
- When
- February 5, 12:00 AM EST to 11:00 AM EST
- Where
- Huron forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
A powerful storm (also dubbed the Super Bowl Storm) initiated along the Gulf Coast States and moved north across Lake Erie Saturday night. This resulted in up to 10 inches of snow in an area extending from the intersection of M59 and US23 northeastward through the thumb region of Michigan.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A powerful storm (also dubbed the Super Bowl Storm) initiated along the Gulf Coast States and moved north across Lake Erie Saturday night. This resulted in up to 10 inches of snow in an area extending from the intersection of M59 and US23 northeastward through the thumb region of Michigan. Unseasonably warm air ahead of this system led to a period of moderate rain Saturday morning and into the early afternoon. By mid afternoon the rain had changed over to a very wet snow and for the most part continued to melt as it fell while temperatures remained above freezing. At sunset, temperatures fell to the freezing mark and snow began accumulating around 1800 EST on the 4th and reached 6 inches by midnight. Snowfall rates of around 2 inches an hour occurred across portions of the thumb overnight. The large wet snowflakes easily stuck to rain soaked trees. The weighted trees were further stressed by northwest winds gusting to 35 mph and caused many branches to break. Approximately 30,000 customers lost power with 15 electrical wires down in Lapeer County alone. Accumulating snow ended at 1100 EST on the 5th. Effects from this storm continued to be felt on Monday and Tuesday as most schools across the thumb region closed as a result of the blowing and drifting snow on Sunday. Here are some of the higher snowfall reports received from each county:Bad Axe (Huron) 8 inchesFairgrove (Tuscola) 10 inchesBrown City (Sanilac) 8 inchesBurton (Genesee) 7.8 inchesMetamora (Lapeer) 9.5 inchesCapac (St. Clair) 6.5 inchesTyrone (Livingston) 9.0 inchesClarkston (Oakland) 9.3 inchesWashington (Macomb) 6.5 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 4, 8:25 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
825 PM EST SAT FEB 4 2006
.UPDATE..
UPDATED TO DOWNGRADE THE WARNING IN WASHTENAW...LENAWEE AND MONROE
COUNTIES TO A SNOW/BLOWING SNOW ADVISORY WITH TEMPERATURES ABOVE
FREEZING THIS EVENING...ACCUMULATION HAS BEEN HARD TO COME BY. THE
MAIN SURGE OF MOISTURE IS NOW BACKING INTO THE AREA...AND WITH WITH
TEMPERATURES NOW AROUND 33 AND FALLING...EXPECT ACCUMULATION TO
COMMENCE. HOWEVER...THESE AREAS ARE ON THE SOUTHWESTERN EDGE OF THE
BEST MOISTURE...SO DOUBT THEY WILL DO ANY BETTER THAN 3-5 INCHES OF
SNOW...AND LIKELY LESS TOWARD THE OHIO BORDER. LEFT WAYNE COUNTY IN
THE WARNING...ALTHOUGH MUCH OF THE COUNTY WILL FALL SHORT OF 6
INCHES GIVEN THE SLOW TURN OVER/ACCUMULATION. EVEN SO...THEY ARE ON
THE PIVOT POINT OF THE AFOREMENTIONED SURGE OF MOISTURE...SO EXPECT
A PRETTY TIGHT GRADIENT FROM NORTH TO SOUTH ACROSS THE COUNTY WITH
THE NORTHERN BORDER PUSHING 5 OR 6 INCHES AND THE SOUTH CLOSER TO 3
MAYBE 4 INCHES BY SUNDAY MORNING.
FURTHER NORTH...EXPANDED THE WARNING INTO THE SAGINAW VALLEY (BAY...
SAGINAW AND SHIAWASSEE COUNTIES). TEMPERATURES HAVE FINALLY DROP TO
FREEZING AND CONTINUE TO FALL. THE MAIN MOISTURE SURGE FROM THE
SOUTHEAST IS POINTED RIGHT INTO THIS AREA. 18Z MODELS SUGGESTED 6-7
INCHES OF SNOW IN THE 00Z-12Z TIMEFRAME...AND RADAR/SATELLITE TRENDS
NOW BARE THIS OUT. LEFT MIDLAND COUNTY AS AN ADVISORY BEING A BIT
TOO FAR WEST.
&&
.AVIATION...ISSUED AT 600 PM
ALTHOUGH HEAVIER SNOWFALL HAS BEEN COMING IN POCKETS SO FAR...WITH
SOME OF THE LIGHTER PERIODS STILL MIXED WITH RAIN...CONDITIONS WILL
REMAIN IN THE IFR RANGE DUE TO LOW CEILINGS. 18Z MODELS ALL INSIST
ON A RATHER IMPRESSIVE INCREASE IN SNOWFALL INTENSITY/COVERAGE BY
01/02Z...CARRYING ON THROUGH ABOUT 06-07Z. THERE AREA FINALLY SOME
SIGNS OF THIS ON SATELLITE AS A STEADY ENHANCEMENT IN CLOUD FEATURES
HAS BEEN ONGOING IN THE SOUTHEAST FEED OF MOISTURE OVER LAKE ERIE
BACK TOWARD THE AREA. IN ADDITION...RADAR RETURNS HAVE RESPONDED IN
THIS AREA. SO...STILL EXPECT A WINDOW OF MODERATE/HEAVY SNOW IN THE
01Z-05Z TIMEFRAME DTW/DET TRENDING INTO MBS BY 03Z-07Z. WILL TAPER
THE SNOW OFF A BIT LATE TONIGHT...BUT KEEP VISIBILITIES DOWN IN THE
1-3SM MILE AREA WITH -SN/BLSN. SNOW WILL THEN TAPER OFF TO FLURRIES
ON SUNDAY MORNING...W/ JUST BLSN IN GUSTY NORTHWEST FLOW PERSISTING
IN THE AFTERNOON.
&&
.SHORT TERM...TONIGHT AND SUNDAY...ISSUED AT 407 PM
12Z RAOBS/WATER VAPOR LOOP SHOW LONGWAVE TROUGH FROM THE GREAT
LAKES TO THE GULF COAST. STRONG SHORTWAVE LIFTING INTO OHIO...WITH
SECONDARY ENERGY OVER WISCONSIN/ILLINOIS. WATER VAPOR/HEIGHT
ANALYSIS ALREADY SHOWS SIGNS OF CUTTING OFF AS THE SYSTEM WRAPS
UP. 18Z ACARS OBSERVATIONS AROUND 30KFT SHOW A WIDESPREAD AREA OF
+150KTS...WITH ONE REPORT OF 175KTS. SURFACE ANALYSIS SHOWS LOW
OVER SOUTHEASTERN OHIO...WITH AN INCREASING AREA OF PRESSURE FALLS
OVER CENTRAL LAKE ERIE. REGIONAL RADARS SHOW WIDESPREAD PRECIP
ACROSS SOUTHEAST MICHIGAN. METARS ACROSS MUCH OF THE CWA HAVE
CHANGED OVER TO SNOW...WITH CHANGE OVER WORKING ITS WAY FROM
SOUTHEAST TO NORTHWEST. FEW STATIONS IN THE WESTERN AND NORTHERN
CWA AWAY FROM THE HEAVIER PRECIP RATES STILL REPORTING RAIN.
UPPER TROUGH TAKING ON A NEGATIVE TILT AS THE STRONG UPPER
JET/SHORTWAVE LIFTS THROUGH THE OHIO VALLEY. SURFACE LOW CONTINUES
TO TAKE A MORE LEFT/NORTHWARD TURN AS WELL...LEADING TO A
CONTINUATION OF THE EARLIER WESTWARD TREND AND OVERALL IN LINE WITH
THE GOING FORECAST. COMPARED TO 18Z ACARS OBSERVATIONS...12Z RUNS
STILL UNDERDO THE STRENGTH OF THE DOWNSTREAM JET...BY ABOUT 6 HOURS
AND AT LEAST 10KTS. THIS SHOULD LEAD TO A CONTINUED STRENGTHENING OF
THE SURFACE LOW...WITH A FASTER TRACK INTO ONTARIO TONIGHT. THIS
COULD LEAD TO A SHORTER PERIOD OF SNOW ACROSS THE SOUTHWESTERN CWA.
GOOD MOISTURE FLUX AND FRONTOGENESIS TO THE NORTHWEST OF THE SYSTEM
LEADING TO WIDESPREAD PRECIP AND MODEST SNOWFALL RATES ALREADY.
SPOTTER REPORTS FROM DTX/PTK SOUTHWARD INDICATE SNOW IS BEGINNING TO
ACCUMULATE...WITH UP TO HALF INCH IN 45 MINUTES REPORTED. TAMDAR
SOUNDINGS INTO DTW SHOW THE PROFILE ALL BELOW FREEZING...WITH
SOUNDINGS FARTHER NORTH AND WEST STILL SHOW FREEZING LEVELS >1.2KFT.
ONCE HEAVIER PRECIP MAKES IT NORTHWESTWARD...EXPECT MELTING AND
DYNAMIC COOLING TO ALLOW PRECIP TO QUICKLY CHANGE OVER TO ALL SNOW.
ONE ADDITIONAL CONCERN IS WITH CONVECTIVE POTENTIAL ACROSS THE
SOUTHERN CWA. 18Z RUC CROSS SECTIONS SHOWS WEAK TO NEUTRAL STATIC
STABILITY...WHILE THE 12Z NAM IS ACTUALLY CONVECTIVELY UNSTABLE WITH
THETA-E FOLDED OVER. LDN ACTUALLY PICKED UP A COUPLE LIGHTNING
STRIKES OVER WESTERN LAKE ERIE AND NEAR TOLEDO. AM TEMPTED TO HOLD
OFF ON MENTIONING THUNDER AS THE NAM WINDOW OF INSTABILITY IS PRETTY
SHORT AND DIMINISHES AFTER 21Z. COULD SEE SOME HEAVY PRECIP RATES
THOUGH...AS CAN BE INFERRED FROM SNOW THAT IS ALREADY ACCUMULATING
ACROSS THE SOUTHERN CWA.
THE FASTER TREND MAY LIMIT THE DURATION OF SNOWFALL ACROSS THE FAR
SOUTHWEST...AS THE SYSTEM PULLS OUT FASTER. HOWEVER EXPECT THE
SNOWFALL RATES THIS EVENING WITH WEAK STABILITY TO HELP US REALIZE
THE WARNING CRITERIA SNOWFALL...AND THEREFORE WILL KEEP THE WARNING
GOING. THE WESTWARD TREND WOULD ALLOW THE TROWAL TO SETUP FARTHER
WEST AND NORTH ACROSS THE THUMB AND INTO NORTHERN LOWER. WILL BUMP
SNOW ACCUMULATIONS UP A BIT OVER TOWARD BAY COUNTY. HOWEVER GIVEN
THE SLOWER CHANGEOVER AND QUESTIONABLE ENHANCEMENT THAT FAR WEST
WILL KEEP THEM IN AN ADVISORY. ELSEWHERE SNOW TOTAL STILL LOOK
GOOD...WITH GREATEST AMOUNT ACROSS THE THUMB WITH SOME ENHANCEMENT
IN THE NORTHERLY FLOW OFF HURON. WILL MENTION DEFINITE BLOWING SNOW
ACROSS THE CWA TONIGHT AS FORECAST SOUNDINGS/TIME SECTIONS SHOW THE
MIXED LAYER TAPPING INTO 40KTS A FEW THOUSAND FEET OFF THE SURFACE.
GOOD CYCLONIC FLOW ON SUNDAY WITH TRAILING SHORTWAVE SWINGING
THOUGH. LAKE EFFECT SETUP IS NOT ALL THAT IMPRESSIVE...ALTHOUGH SOME
SYNOPTIC LIFT WITH RELATIVELY DEEP MOISTURE PRESENT COULD LEAD TO
SOME ENHANCEMENT. THEREFORE WILL HOLD ONTO LIKELY POPS AT LEAST
THROUGH THE MORNING DESPITE A QUICKER DEPARTURE TO THE SYSTEM. ADDED
AREA OF BLOWING SNOW AS WELL WITH A STRONG GRADIENT AND CONTINUED
DEEP MIXED LAYER.
&&
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...ISSUED AT 407 PM
WEEKEND SURFACE LOW SLOWLY RETREATING NORTHEAST THROUGH QUEBEC
THROUGH EARLY PART OF WEEK AS ASSOCIATED CYCLONIC FLOW BACK ACROSS
THE FORECAST AREA AND EASTERN GREAT LAKES REGION SLOWLY WANES. AT
THE SAME TIME...THE CLOSED STACKED LOW ALOFT VERY SLOWLY RETREATING
NORTH/NORTHEAST.
AFTER MODEST DEEPER MOISTURE WANES SUNDAY NIGHT...ESPECIALLY
SOUTH...THIS DEEPER MOISTURE RATHER MEAGER THROUGH EARLY PART OF
WEEK. LOWER LEVEL RELATIVE HUMIDITIES...ON THE OTHER HAND...REMAIN
GENERALLY HIGH THROUGH EARLY WEEK. DYNAMICS SLIGHT AT BEST FROM
TIME TO TIME THROUGH EARLY WEEK...INCLUDING LOW TO MID LEVEL QVECTOR
CONVERGENCE...SURFACE CONVERGENCE AND OMEGA LIFT. QPF FIELDS ALSO
VERY LIGHT...AND NAM ESSENTIALLY EVEN DRY THROUGH TUESDAY.
GFS MODEL SOUNDINGS SHOW BETTER LOW LEVEL MOISTURE THAN NAM...
TAPPING COLDER THAN MINUS 10C TEMPERATURES FOR ICE NUCLEI...AND WITH
NEARLY DRY ADIABATIC LOW LEVEL LAPSE RATES MUCH OF THE TIME WITH
WEST TO NORTHWEST FLOW...HAVE MENTIONED AT LEAST FLURRY CHANCES
THROUGH EARLY WEEK.
DURING THE MID WEEK PERIOD INTO THE WEEKEND...
MODELS SHOW SOME CONSENSUS TOWARD SURFACE RIDGING OVERHEAD
WEDNESDAY...THEN CONSIDERABLE TIMING/DETAIL DIFFERENCES AMONG MODELS
AS TO BRINGING OF CLIPPER ON DOWN INTO LAKES REGION...WHICH WHEN
THIS DOES HAPPEN WILL BE ACCOMPANIED BY A RESURGENCE OF COLD ARCTIC
AIR LATE NEXT WEEK. AT 500 MB...CONSIDERABLE DETAIL DIFFERENCES AMONG
MODELS ESPECIALLY WITH RESPECT TO TIMING AND PLACEMENT OF INDIVIDUAL
SHORTWAVE TROUGH IMPULSES...BUT MAIN IDEA IS FOR LOWERING HEIGHTS
LATTER PART OF WEEK...AND WITH AVAILABLE MODELS SHOWING IMPROVED
MOISTURE...AMIDST OVERALL WESTERN RIDGE/EASTERN TROUGH SCENARIO
PERSISTING...AND WITH BROAD TROUGH PERSISTING INTO THE WEEKEND.
AFTER FLURRY CHANCES MENTIONED WEDNESDAY...THE PREVIOUS FORECAST FOR
CHANCE OF SNOW SHOWERS THEREAFTER IS HARD TO ARGUE WITH.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING...MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ076...UNTIL
NOON SUNDAY.
SNOW AND BLOWING SNOW ADVISORY...MIZ047-MIZ075-MIZ082-MIZ083
UNTIL NOON SUNDAY.
LAKE HURON...GALE WARNING...NEARSHORE AND OPEN WATERS FROM PORT
AUSTIN TO PORT HURON INCLUDING SAGINAW BAY...UNTIL 1 AM MONDAY.
LAKE ST CLAIR...GALE WARNING...UNTIL 1 AM MONDAY.
MI WATERS OF LAKE ERIE...GALE WARNING...UNTIL 1 AM MONDAY.
&&
UPDATE.......DG
AVIATION.....DG
SHORT TERM...BRAVENDER
LONG TERM....DWD
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1159 PM EST SAT FEB 4 2006 MIZ047-060145- MIDLAND- 1159 PM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE SAGINAW VALLEY .DAY ONE...TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL TAPER OFF SUNDAY MORNING. COLDER WEATHER WILL THEN PERSIST THROUGH THE UPCOMING WEEK WITH THE POTENTIAL FOR ANOTHER ACCUMULATING SNOWFALL MAINLY THURSDAY AND FRIDAY. THAT PARTICULAR SYSTEM WILL LIKELY USHER IN A REINFORCING SHOT OF COLDER AIR. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED ALTHOUGH SPOTTER REPORTS OF SNOWFALL ACCUMULATION WOULD BE GREATLY APPRECIATED TONIGHT AND SUNDAY MORNING. MIZ048-049-053>055-060>063-068>070-060145- BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- 1159 PM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR MOST OF SOUTHEAST MICHIGAN AND THE THUMB REGION. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL TAPER OFF SUNDAY MORNING. COLDER WEATHER WILL THEN PERSIST THROUGH THE UPCOMING WEEK WITH THE POTENTIAL FOR ANOTHER ACCUMULATING SNOWFALL MAINLY THURSDAY AND FRIDAY. THAT PARTICULAR SYSTEM WILL LIKELY USHER IN A REINFORCING SHOT OF COLDER AIR. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED ALTHOUGH SPOTTER REPORTS OF SNOWFALL ACCUMULATION WOULD BE GREATLY APPRECIATED TONIGHT AND SUNDAY MORNING. MIZ075-076-082-083-060145- WASHTENAW-WAYNE-LENAWEE-MONROE- 1159 PM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF FAR SOUTHEAST LOWER MICHIGAN. .DAY ONE...TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL TAPER OFF SUNDAY MORNING. COLDER WEATHER WILL THEN PERSIST THROUGH THE UPCOMING WEEK WITH THE POTENTIAL FOR ANOTHER ACCUMULATING SNOWFALL MAINLY THURSDAY AND FRIDAY. THAT PARTICULAR SYSTEM WILL LIKELY USHER IN A REINFORCING SHOT OF COLDER AIR. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED ALTHOUGH SPOTTER REPORTS OF SNOWFALL ACCUMULATION WOULD BE GREATLY APPRECIATED TONIGHT AND SUNDAY MORNING. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-060145- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 1159 PM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TONIGHT GALE WARNINGS ARE IN EFFECT FOR THE NEARSHORE /NSHDTX/ AND OPEN WATERS OF LAKE HURON /GLFLH/ ...INCLUDING LAKE ST CLAIR /GLFSC/ AND THE MICHIGAN WATERS OF LAKE ERIE. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GALE WARNINGS REMAIN IN EFFECT THROUGH SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491106, 5491107, 5491108, 5491109, 5491110, 5491111, 5491112, 5491113, 5491114.